Haloperidol Induced Torades De Pointes : A Case Report

Dr.Javed Ather Siddiqui,Dr.Shazia Farheen Qureshi,Dr.Ali Mahmoud Eldaous,Dr.Waseem, M Marei

Abstract: 

Torsades de pointes (Tdp) is a malignant polymorphic ventricular arrhythmia1 often associated with drugs like haloperidol that prolonged QTc interval. If enough care is not taken this may lead to sudden death. This can occur at normal therapeutic doses with either oral or intravenous use.
We report here a case of 35 years old female who was a known case of schizophrenia. She was admitted in our hospital for aggressive behavior. She was on haloperidol. On ECG there was evidence of prolonged QT interval. During her stay in hospital she developed potentially life threatening arrhythmia torsades de pointes.

Key Words: Haloperidol, Torsades de pointes, Malignant Polymorphic ventricular arrhythmia.

Introduction
Haloperidol is a butyrophenone derivative, typical antipsychotics drug still used in the treatment of psychotic disorder, agitation and aggressive behavior, delirium and ma- nia. alfa fect It acts on D2 blockage and inhibits 1 adrenergic receptor6. It has less ef- on muscarinic, cholinergic or hista-minergic receptors. The use of this medica- tion may lead to severe complications in- cluding hypotension, prolomged QT inter- val and in severe cases sudden death7. We aimed to report a case of malignant poly- morphic ventricular arrhythmia (Tdp) occurring with the use of haloperidol in this study8. The QT interval is an electrocardio- graphic measure of both depolarization and repolarization within heart. It is measured as the distance between the beginning of QRS complex and the end of T wave. The QTc is used to assess the conduction status within the heart. The QTc in healthy per- son is 440 m sec for men and 470 m sec for women. If QTc is more than 500m sec then it is considered prolonged and associated with an increased risk of arrhythmias, including Tdp. Tdp is a malignant poly- morphic ventricular arrhythmia which lengthen the QTc . Polymorphic ventricular arrhythmias may be precipitated by many drugs including Psychotropics like haloperidol, pimozide, ziprasidone, thiori-
dazine and many others. Non-psychotropics drugs causing Polymorphic ventricular arrhythmias includes antibiotics like erythromycin and clarithromycine, antimalarialals like chloroquine and quinine, antiar- rhythmics like quinidine and procainamide and many more. Action to be taken if QTc is found to be over 500 m sec includes stoppage of sus- pected causative drugs and switch to drug of lowest effect and refer to cardiologist immediately.

Case Report:-
A 35 years old female patient known case of schizophrenia was admitted to our hospital for her aggressive behavior. She has no history of any organic disease and of any cardiac risk factor. The patient was diagnose case of schizophrenia. She was taking oral haloperidol 20mg per day with oral benztropine 4 mg per day along with intramuscular haloperidol 5mg 8 hourly to control her agitation, disorganized behavior, auditory hallucination and paranoid delusion. At the day 4 of her ad- mission, she developed sudden shortness of breath and syncopal attack. On physical examination vitals were with- in normal limits, investigations of serum electrolytes and myocardial enzyme level were normal. The patient who was monitoring during clinical care experienced ECG changes, shows normal sinus rhythm, and prolong QTc 650 msec, continuous ECG monitoring revealed frequent ventricular premature contraction with varying coupling interval as well as spontaneous bursts of fast ventricular tachycardia at a rate 220 per min. The pattern was compat- ible with the polymorphous configuration of torsades de pointes. We shifted patient to cardiac care unit there Isoproterenol infusion at a rate of 2-3 mg/min was started and titrated to achieve a heart rate of 110-115 beats per min, ventricular premature contractions disappeared at heart rate 100/min, 24 hours later QT interval be- came normal and isoproterenol infusion was discontinued, no arrhythmia was ob- served during next 24 hours and QT inter- val shortened to 380 msec.

Discussion:-
Toxic doses of haloperidol and many other drugs may precipitate tor- sades de pointes, Ventricular premature contractions after rapid “neuroleptization” have been reported9 as well as unexpected sudden death during therapy with haloperidol. On physical examination vitals were with- in normal limits, investigations of serum electrolytes and myocardial enzyme level were normal. The patient who was moni- toring during clinical care experienced ECG changes, shows normal sinus rhythm, and prolong QTc 650 msec, continuous ECG monitoring revealed frequent ven- tricular premature contraction with varying coupling interval as well as spontaneous bursts of fast ventricular tachycardia at a rate 220 per min.

                                                                               Figure 1 : Torsades de pontes following  haloperidol therapy.

The pattern was compatible with the polymorphous configuration of torsades de pointes. We shifted patient to cardiac care unit there Isoproterenol infu- sion at a rate of 2-3 mg/min was started and titrated to achieve a heart rate of  Overdrive pacing and isoproteronol10 have been successfully used in the sup- pression of torsades de pointes. Other an- tipsychotics drugs are known to cause a dose dependent prolongation of the QT in- terval and develop Tdp, but most reported cases were due to thioridazine or other were related to phenothiazines and still others due to tricyclic antidepressants and other medications.
CONCLUSION:
Our case report and other literature suggest that oral normal therapeutic doses, intravenous use and toxic over doses of haloperidol prolong QTc interval and precipitating arrhythmia torsades de pointes. Clinicians should be aware of haloperidol`s potential to induce torsades de pointes, since it is used regularly for agitation.

REFERENCES:
1) Myerburg RJ, Castellanos A, Kessler KM. Clinical assessment and management of arrhythmias and conduction distur- bances. New York: McGraw Hill Inc 1994; 745.
2) Zee cheng CHS, Mueller CE, Seifer CHF, Gibbs HR. Haloperidol and torsade de pointes. Ann Intern Med 1985; 102:18 ) Fayer SA: Torsades de pointes ventricular tachyarrhythmia associated with haloperidol. J Clin Psychopharmacol 1986; 6: 375-376. 4) Kriwisky M, Perry GY, Tarchitsky D, utman Y, Kishon Y: Haloperidol induced Torsades de pointes , Chest 1990 ;98:482-484.
5) Hunt N, Stem TA: The association between intravenous haloperidol and torsades de pointes. Psychosomatics 1995;36: 541-549.
6) Uzbay T, Stahl in Temel Psikofarmakolojiski Istanbul: Istanbul Medical Yayncilik, 2012                                                                                                7) Ravin DS, Levenson JW. Fatal cardiac event following initiation of risperidone therapy. Ann Pharmacother. 1997;31:867-70                              8) Fayer SA, Torsades de pointes ventricular tachyarrhythmia associated with haloperidol. J Clin Psychopharmacol 1986; 6:375-6                        9) Lever P, sudden death is a risk of neuroleptic treatment . Psychopharmacol Bull 1981; 17;6-9.                                                                                  10) Gallanger JJ, Smith WM, Les torsades de pointes. Ann Intern Med 1980;93:578-84

How To cite This Article : Dr.Javed Ather Siddiqui,Dr.Shazia Farheen Qureshi,Dr.Ali Mahmoud Eldaous,Dr.Waseem, M Marei Haloparidol induced torsades de pointes: A case report IJOMCR Volume 02 Issue 03 Jul-Sep. p 01-04

                                                                                                   Click Here To Download PDF